Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Is there a connection between asthma, hyperventilation and hypocapnia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 661 Questions

Is there a connection between various "mysterious disorders" including asthma, hyperventilation and hypocapnia? Why does the medical profession somehow ingore the effects of hypocapnia....rarely are patients put on a capnograph...even in emergency situations...thank you.. XXXXXXX
Posted Fri, 2 Nov 2012 in General Health
Answered by Dr. Muhammad Ishfaq Habib 2 hours later
Thanks for the query.

There is a very strong connection between these conditions. The hypocapnia is caused by chronic hyperventilation and hyperventilation itself is caused by chronic diseases like COPD, Asthma, diabetes, cancers and HIV.

The effects of hypocapnia are never ignored but in medical profession the aim of the treatment is always to treat the cause of the disease. hypocapnia is a sign which occurs due to hyperventilation and the above mentioned condition. Now the aim of the treatment is the correction of the hyperventilation to normal and diagnosis and treatment of the specific cause with which the hypocapnia will be corrected by itself.

The capnograph is used in emergency and during anaesthesia. But it monitors the concentration of CO2 in the exhaled and inhaled air while hypocapnia is the decreased CO2 levels in arterial blood. It does indirectly measures that value but doctors rely more on arterial blood gases which gives the accurate value.

If you still have some queries, feel free to ask.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor